Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 7, 2004, 4:09 PM EDT for Harrison County, Taylor County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2004, 4:09 PM EDT (20:09 UTC)
- Expired
- May 7, 2004, 4:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Harrison County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 11:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 072009
SVRRLX
WVC033-091-072030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT FRI MAY 7 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRISON COUNTY IN WEST VIRGINIA...
TAYLOR COUNTY IN WEST VIRGINIA...
* UNTIL 430 PM EDT...
* AT 402 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES SOUTHEAST OF SHINNSTON...MOVING SOUTHEAST
AT 40 MPH TOWARD TAYLOR COUNTY.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE GRAFTON AND INTERSTATE
79 NEAR MILE POST 125.
--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3944 8031 3932 8038 3924 8012 3927 7997
3940 7994
$$
KTBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:30 PM EDT, 39 minutes earlier.
Area forecast discussion, May 7, 3:30 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 330 PM EDT FRI MAY 7 2004 .UPDATED FOR DISCUSSION... .DISCUSSION... 300 PM EDT FRI MAY 7 2004 ...TONIGHT AND SATURDAY... FRONT DROPS SOUTH THROUGH CENTRAL PARTS OF AREA TONIGHT...THEN RETREATS NORTH OF AREA BY SATURDAY MORNING. ATMOSPHERE APPEARS CAPPED SOUTH OF A HTS-CRW-BKW LINE...SO THE BEST CHANCE OF CONVECTION TONIGHT WILL BE ACROSS THE NORTH. MODELS AGREE WITH THIS SCENARIO...AND GENERALLY BRING DRY WARM WEATHER BACK ON SATURDAY IN THE WARM SECTOR WITH PERHAPS A FEW STORMS LINGERING IN THE MOUNTAINS. MAV TEMPERATURE GUIDANCE APPEARS A BIT ON THE COOL SIDE AGAIN FOR MAX TEMPERATURES. ...SATURDAY NIGHT THROUGH FRIDAY... NOT A WHOLE LOT OF CHANGE IN THINKING FROM PAST COUPLE OF MODEL RUNS. A FEW SHOWERS/STORMS MAY LINGER SATURDAY EVENING IN THE MOUNTAINS. FRONTAL BOUNDARY MOVES NORTHWARD ONCE AGAIN AS A WARM FRONT SATURDAY NIGHT. LOOKING AT A DRY AND VERY WARM MOTHERS DAY. INCREASED TEMPS TOWARDS WARMER MET NUMBERS WITH +15-16C TEMPERATURES AT H850 EXPECTED. NEW WRINKLE IN FORECAST IS SHORTWAVE PROGGED TO RIDE NORTHWARD UNDERNEATH H500 RIDGE LATE SUNDAY NIGHT/MONDAY ACROSS AREA. NOT TOO CONFIDENT IN THIS FEATURE...BUT ADDED SLIGHT CHANCE POPS AS IT MAY BE ENOUGH TO TRIGGER AFTERNOON/EVENING ISOLATED STORMS AT LEAST. STAYED A TOUCH BELOW MEX NUMBERS DUE TO EXPECTED CLOUD COVER. WAVERING FRONT REMAINS CLOSE TO THE NORTHERN COUNTIES THROUGH TUESDAY. ALTHOUGH 12Z GFS INDICATES FRONT AND PRECIP WILL LIKELY BE NORTH OF AREA...STILL NOT CONFIDENT ENOUGH TO REMOVE LOW CHANCE POPS FROM THE NORTHERN COUNTIES FOR THIS PERIOD. MOST AREAS SHOULD BE DRY WEDNESDAY WITH FRONT WILL NORTH OF REGION...SAVE FOR POSSIBLY A FEW ISOLATED STORMS IN THE HIGHER ELEVATIONS. RIDGE HEIGHTS DROP ENOUGH THAT ISOLATED AFTERNOON/EVENING CONVECTION LOOKS POSSIBLE ACROSS ALL AREAS ON THURSDAY. TROUGH WILL DIG OVER UPPER MIDWEST THURSDAY NIGHT AND FRIDAY AND MOVE EAST...FINALLY KICKING OUT THE RIDGE. ADDED CHANCE POPS FOR THIS ON FRIDAY. DID NOT STRAY TOO FAR FROM MEX NUMBERS FOR LAST THREE DAYS OF FORECAST. JMV/CL && .PREVIOUS DISCUSSION... 140 PM EDT FRI MAY 7 2004 COOL FRONT SAGGING SOUTHEAST ACROSS THE NORTHERN HALF OF THE AREA THIS AFTERNOON WILL BE A FOCUS FOR SOME STRONG THUNDERSTORMS. OTHERWISE...SCATTERED THUNDERSTORMS MAY POP UP OVER CENTRAL SECTIONS THIS AFTERNOON. HAVE UPDATED FOR SEVERE THUNDERSTORM WATCH ACROSS THE NORTH THIS AFTERNOON. && .AVIATION... 140 PM EDT FRI MAY 7 2004 A COOL FRONT WILL SAG SOUTHEAST THROUGH MUCH OF THE AREA THIS AFTERNOON AND EVENING. THERE WILL BE THUNDERSTORMS MAINLY ALONG THE FRONT AFFECTING PKB...CKB...AND EKN BETWEEN 19Z AND 22Z. ELSEWHERE...OTHER THAN A WIND SHIFT TO THE NORTH AND NORTHEAST WITH THE FRONT...GENERALLY VFR CONDITIONS WITH A DOMINANT MID LEVEL CLOUD DECK AROUND 8-10 FEET THROUGH THE NIGHT. FRONT PULLS BACK NORTH BY AROUND 12Z SATURDAY MORNING...BUT PREDOMINANT VFR CONDITIONS STILL EXPECTED ON SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 7, 5:00 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT FRI MAY 7 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-062300- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 500 AM EDT FRI MAY 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH INTO CENTRAL WEST VIRGINIA AND SOUTHERN OHIO FRIDAY AFTERNOON. THIS WILL PROVIDE AN OPPORTUNITY FOR SOME SEVERE WEATHER DURING THE AFTERNOON AND EVENING. WHILE THE CHANCES FOR PRECIPITATION ARE ON THE LOW SIDE...ANY THUNDERSTORM THAT DOES DEVELOP IN THIS ENVIRONMENT WILL HAVE LOTS OF MOISTURE AND ENERGY TO FEED UPON. THE PRIMARY THREATS FROM ANY THUNDERSTORMS WOULD BE HAIL AND GUST WINDS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 7, 1:41 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 141 PM EDT FRI MAY 7 2004 OHZ066-071815- PERRY OH- INCLUDING THE CITIES OF...NEW LEXINGTON 141 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS PERRY COUNTY BETWEEN 2 OCLOCK AND 2:30 PM. BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY...AND MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. KTB
Special weather statement, May 7, 2:07 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 207 PM EDT FRI MAY 7 2004 OHZ067-075-076-071900- ATHENS OH-MORGAN OH-WASHINGTON OH- INCLUDING THE CITIES OF...ATHENS AND MARIETTA 207 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND THUNDERSTORMS WILL RACE FROM WEST TO EAST...ACROSS MORGAN AND ATHENS BETWEEN 2:15 AND 3:15 PM...THEN AFFECT WASHINGTON COUNTY BETWEEN 2:45 AND 4 PM. BRIEF WIND GUSTS OF 30 TO 40 MPH ARE LIKELY. THESE WINDS MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. KTB
Special weather statement, May 7, 2:41 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 241 PM EDT FRI MAY 7 2004 OHZ085-WVZ008>011-017-019-071927- JACKSON WV-MEIGS OH-PLEASANTS WV-RITCHIE WV-TYLER WV-WIRT WV-WOOD WV- INCLUDING THE CITIES OF...ELIZABETH...HARRISVILLE...MIDDLEBOURNE... PARKERSBURG...POMEROY AND RIPLEY 241 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. AT 2:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING ACROSS ATHENS AND WASHINGTON COUNTIES IN EASTERN OHIO. BETWEEN 2:45 PM AND 4 OCLOCK...THESE STORMS WILL AFFECT MEIGS COUNTY OHIO...PLUS TYLER...PLEASANTS...WOOD...WIRT...RITHIE... DODDRIDGE... AND JACKSON COUNTIES IN WEST VIRGINIA. BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY. THESE WINDS MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. TEMPERATURES WILL ALSO DROP SHARPLY. SEEK SHELTER INDOORS. THESE STORMS MAY GET STRONGER...IF SO...SEVERE THUNDERSTORMS WARNINGS WOULD BE ISSUED FOR THE MOST INTENSE STORMS. KTB
Local storm report, May 7, 3:14 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG PARKERSBURG 39.26N 81.54W
05/07/2004 WOOD WV TRAINED SPOTTER
TREES DOWN.
&&
029Special weather statement, May 7, 3:29 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT FRI MAY 7 2004 WVZ018-020-029>031-072000- CALHOUN WV-DODDRIDGE WV-GILMER WV-HARRISON WV-LEWIS WV- INCLUDING THE CITIES OF...CLARKSBURG...GLENVILLE...GRANTSVILLE... STONEWALL JACKSON LAKE ST...WEST UNION AND WESTON 330 PM EDT FRI MAY 7 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM. AT 3:30 PM...GUSTY SHOWERS AND THUNDERSTORMS WERE RACING EAST...ACROSS TYLER...PLEASANTS...RITCHIE...AND WIRT COUNTIES. THE STORMS WERE MOVING INTO DODDRIDGE COUNTY AT 3:30 PM. BETWEEN 3:45 PM AND 4:45 PM...THESE STORMS WILL AFFECT CALHOUN...GILMER...HARRISON...AND LEWIS COUNTIES. BRIEF WIND GUSTS...AROUND 40 MPH ARE LIKELY. THESE WINDS MAY CAUSE SMALL TREE LIMBS TO BREAK OFF. SECURE LOOSE OBJECTS... ESPECIALLY AROUND CONSTRUCTION SITES. SEEK SHELTER INDOORS. TEMPERATURES WILL ALSO DROP SHARPLY. IF THE STORMS GET STRONGER...SEVERE THUNDERSTORMS WARNINGS MAY BE ISSUED FOR THE STRONGEST STORMS. KTB
Local storm report, May 7, 4:02 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
402 PM EDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG NORTH BEND STATE PARK 39.22N 81.11W
05/07/2004 RITCHIE WV PARK/FOREST SRVC
POWERS LINES DOWN IN PARK.
&&
PMGThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 3:02 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 28 min |
| May 7, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 30 min |
| May 7, 4:19 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Upshur | 41 min |
| May 7, 4:40 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 50 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.